The consumer complained about the standard of service she received from the psychiatrist, at a psychiatric hospital. In particular her complaint was that:
- In early February 1998 the consumer was admitted to the psychiatric hospital for the supervised withdrawal of various medications.
- The consumer was discharged after five days and before this process had been completed. The psychiatrist told the consumer she would not suffer many withdrawal effects over the later part of this process.
- Two days after discharge the consumer became ill and was readmitted to the psychiatric hospital.
- The consumer was told she could be suffering from a range of illnesses: tuberculosis, kidney infection, cancer, psychosomatic illness. Tests for these were negative.
- The psychiatrist visited infrequently during the consumer's second admission and refused the consumer's request to be transferred to a medical ward.
- Later in February 1998 the psychiatrist said she would arrange for the consumer to be transferred to a medical ward. This did not happen.
- The psychiatrist then said she could not transfer the consumer. The psychiatrist told the consumer that she was not suffering from withdrawal effects and if she was then these were symptoms that in The psychiatrist's experience did not correspond with withdrawal. The psychiatrist believed the consumer's symptoms were psychosomatic.
- The consumer discharged herself and consulted her general practitioner. The consumer's GP told her she was suffering from classic withdrawal symptoms and put the consumer on rehydration fluids.
An investigation was undertaken and information obtained from:
- The Provider, Psychiatrist
- The Consumer
- The Consumer's General Practitioner
Copies of the consumer's clinical notes were obtained from the psychiatric hospital, and viewed. The Commissioner sought advice from an independent psychiatrist.
Outcome of Investigation
The Medical Council of New Zealand forwarded the consumer's complaint to the Commissioner on 24 March 1998. An investigation was commenced on 7 October 1998.
The consumer, who has required numerous psychiatric hospitalisations in the past, was admitted to the psychiatric hospital in early February 1998 suffering from physical and emotional distress.
At the time of admission the consumer was suffering considerable physical distress, exhibiting flu like symptoms, hot and cold sweats, headaches, stomach pain, vomiting and diarrhoea. The consumer believed that she was experiencing 'withdrawal' symptoms. The psychiatrist did not suspect withdrawal, but due to the consumer's degree of distress agreed to a brief admission for support and investigation.
The consumer did not exhibit any of the acknowledged signs of withdrawal, such as abnormal pulse rate, blood pressure or temperature. She was tremulous at admission, but appeared calm and relaxed in the ward. The psychiatrist considered that there was no need for the typical medications used to combat withdrawal symptoms to be administered. The consumer was discharged from the psychiatric hospital after five days as the psychiatrist could not justify her staying any longer with no identifiable medical signs of withdrawal.
Two days after discharge the consumer became ill and was readmitted to the psychiatric hospital. The consumer expressed concern that she was suffering a range of health problems which included cancer, tuberculosis, a kidney infection and pyschosomatic illness. The consumer reported that she was passing large clots of blood from her rectum and urethra. She also reported that she was bruising easily, experiencing back pain and weakness and later abnormal vaginal bleeding.
The psychiatrist arranged for the consumer to be referred urgently to a medical specialist, with a view to the consumer being admitted to a medical ward. After examining the consumer the specialist reported that he would not admit the consumer to a medical ward, as she had no signs of the blood loss and bruising she had reported. The consumer also refused to co-operate with tests and requests to assist in diagnosing and treating any abnormal bleeding.
The psychiatrist, who is the specialist consultant at the psychiatric hospital discussed psychosomatic illness with the consumer, informing her that this is a legitimate mental disorder, "not in the head but from the head". The psychiatrist explained to the consumer that this problem can be solved if the patient is willing to work with the therapist/clinician, recognise any emotional source of their distress and work towards identifying and resolving the dilemma.
The psychiatrist, as the specialist consultant did not see the consumer daily, but preferred to direct the case management. The registrar at the psychiatric hospital had the responsibility of seeing the consumer frequently and reporting the progress of treatment.
The psychiatrist was unable to transfer the consumer to a private hospital for medical treatment as there were no medical specialists who were willing to accept her as a patient. The psychiatrist stated "[h]aving worked in Dual Diagnosis (Substance Abuse and Mental Health) for over ten years, having supervised many detoxifications from drugs both licit and illicit, I am quite confident in my ability to detect a withdrawal syndrome. That plus all the medical information clearly before us that all her medical assessments were normal (others, she refused to co-operate with) I am quite clear that she was not suffering from any withdrawal syndrome. The gastro-intestinal specialist first informed me most strongly that he felt it was psychosomatic. His opinion supported the medical data we were finding as well".
The consumer discharged herself and consulted her general practitioner. The consumer informed her GP that a number of her medications had been stopped abruptly, including her benzodiazepine and clonazepam. The GP noted "in the course of a long conversation I did mention that gastro-intestinal symptoms (as well as insomnia, increased anxiety and agitation) were potential effects of drug withdrawal. However, the possibility of gastro-intestinal infection was similarly discussed and faecal specimens were requested to provide information on this point". The GP commenced the consumer on oral rehydration fluids at this consultation. The consumer's symptoms started to improve with this treatment.
The Code of Health and Disability Services Consumers' Rights
Right to Services of an Appropriate Standard
2) Every consumer has the right to have services provided that comply with legal, professional, ethical, and other relevant standards.
Opinion: No Breach - Psychiatrist
In my opinion the psychiatrist did not breach Right 4(2) of the Code of Health and Disability Services Consumers' Rights in regard to the following:
Non referral to a medical ward
The psychiatrist referred the consumer for urgent medical specialist review when the consumer first reported her symptoms of gastro-intestinal bleeding and bruising. The examining specialist was unable to find any signs of bleeding. The consumer refused to co-operate with any diagnostic tests.
Referral to a private hospital for assessment and treatment of these symptoms was not possible, as no medical specialist would accept the consumer as a patient.
Failure to recognise drug withdrawal symptoms
Information gathered during the investigation showed that the consumer was suffering from withdrawal symptoms. I have been advised that until quite recently it has generally been considered that withdrawal of antipsychotic medication such as stelazine was almost never associated with a withdrawal syndrome. However, more recent literature has noted that abrupt withdrawal of such medication, particularly when there is a concurrent withdrawal of anticholinergic medication (such as disipal), can lead to an influenza-like anticholinergic syndrome. This is characterised by "nausea, vomiting, anorexia, diarrhoea, runny nose, sweating, muscle aches, funny sensations on the skin, anxiety and restlessness". This syndrome is not common but it is certainly now recognised.
I am informed that this withdrawal syndrome is not yet widely known among practicing psychiatrists, and that in the absence of knowledge of anticholinergic withdrawal syndrome, the psychiatrist's management decisions appear to have been appropriate. It appears that the advice that the psychiatrist gave the consumer that she should not suffer withdrawal effects from discontinuing the stelazine, dispial and imovane was consistent with commonly held views at that time.
In my opinion the psychiatrist provided the consumer with a service of an appropriate standard.
I recommend the following:
- Psychiatrists' knowledge of this matter should increase. The Health and Disability Commissioner will publish a case note on this matter to the College of Psychiatrists for education purposes.
- The Commissioner will also send a case note to the New Zealand Medical Journal for publication.
- A copy of this opinion will be forwarded to the Medical Council of New Zealand and the Chief Executive Officer of the Hospital concerned.
For further information, contact: HDC Communications Section (09) 373 1060 or by email: firstname.lastname@example.org